Heavy Snow, Northern Oxford
- When
- December 29, 3:00 AM EST to December 30, 2:00 AM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Low pressure in the Gulf States on the morning of the 28th moved northeast to the Great Lake by the morning of the 29th as a secondary low developed off the mid-Atlantic coast. The secondary low moved rapidly northeast during the day on the 29th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure in the Gulf States on the morning of the 28th moved northeast to the Great Lake by the morning of the 29th as a secondary low developed off the mid-Atlantic coast. The secondary low moved rapidly northeast during the day on the 29th. The combination of the two systems brought moderate to heavy snow across the State. Snowfall amounts ranged from 4 inches to 10 inches across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 28, 11:06 PM EST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1106 PM EST MON DEC 28 2015
.SYNOPSIS...
LOW PRESSURE MOVES NORTHEAST THROUGH THE GREAT LAKES TONIGHT AND
REDEVELOPS ALONG THE SOUTHERN NEW ENGLAND COAST EARLY TUESDAY AND
THEN MOVE INTO THE MARITIMES BY TUESDAY NIGHT...BRINGING WINTRY
WEATHER TO NEW HAMPSHIRE AND WESTERN MAINE. WEAK HIGH PRESSURE
WILL BUILD OVER THE REGION WEDNESDAY. A WEAK COLD FRONT WILL CROSS
THE REGION WEDNESDAY NIGHT AND WILL SHIFT OFFSHORE ON THURSDAY.
HIGH PRESSURE WILL BUILD SOUTH OF NEW ENGLAND THURSDAY NIGHT
THROUGH FRIDAY. A COLD FRONT WILL DROP SOUTH THROUGH THE REGION ON
SATURDAY. HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST ON
SUNDAY. A WEAK TROUGH WITH LITTLE MOISTURE WILL MOVE ACROSS THE
REGION MONDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MESOSCALE UPDATE...BASED ON LATEST RADAR TRENDS AND NEARBY
OBSERVATIONS OF LIGHT SN...HAVE TWEAKED POP GRIDS TO REFLECT A
HIGHER CHANCE OF SNWFL ACROSS SWRN NH IN THE NEXT COUPLE OF HOURS.
TIMING OTHERWISE LOOKS ON TRACK.
A FEW TWEAKS BASED ON LATEST OBSERVATIONAL
TRENDS. MAIN CONCERN THIS EVENING IS TIMING OF PRECIP...GIVEN THE
ANTECEDENT DRY AIR MASS. DEWPOINTS REMAIN IN THE SINGLE DIGITS
ACROSS THE AREA...AND THUS EXPECT SOME SIGNIFICANT EVAPORATION
BEFORE STEADY PRECIP BEGINS. 00Z KGYX SOUNDING SHOWS WARM NOSE
ALREADY IN PLACE ALOFT AROUND 700 MB. IN FACT PRECIP HAS STARTED
IN THE NYC AREA AS PL. HOWEVER A SIGNIFICANT DRY LAYER EXISTS
BETWEEN THERE AND 800 MB...WITH DEWPOINT DEPRESSIONS ON THE ORDER
OF 70 DEGREES. EVAPORATIVE COOLING SHOULD ERODE THIS WARM
NOSE...AND ALL PRECIP IS EXPECTED TO BEGIN AS SNWFL.
THIS IS THE CASE UNTIL BETWEEN 09-12Z...WHEN SOME MODELS WANT TO
BRING WARM MID LEVEL AIR BACK NWD INTO SRN ZONES. AT THIS
TIME...NO MODEL GUIDANCE IS KEEPING PRECIP ALL SNWFL...BUT THERE
REMAIN QUESTIONS OF HOW FAR N AND HOW FAST. WHILE THE NAM LOOKS
LIKE A WARM OUTLIER...A BLEND OF MID LEVEL TEMPS FROM THE
ECMWF...GFS...AND CMC-REGIONAL WITH THE WARMER NAM SEEMS LIKE A
FAIR PLACE TO START. THIS KEEPS THE FORECAST MORE OR LESS THE SAME
REGARDING SNWFL TOTALS...WITH LOWEST TOTALS IN THE CT RIVER VALLEY
AND SRN NH DUE TO MIXING ISSUES. WILL ALSO BE MONITORING TRENDS IN
SWRN NH FOR FZRA. IF WARMER SOLUTIONS WIN OUT...I CANNOT RULE OUT
UP TO A QUARTER INCH OF ICE...ESPECIALLY HIGHER ELEVATIONS.
PREVIOUS DISCUSSION...CLOUDS INCREASE THIS EVENING IN ADVANCE OF
LOW PRESSURE SYSTEM THAT WILL BRIEF THE WINTRY TO THE AREA OVER
THE NEXT 24-36 HOURS. PRECIP IS EXPECTED TO HOLD OFF UNTIL AFTER
MIDNIGHT AS VERY DRY MID LEVELS AND STRONG RIDGING SLOWLY ERODE.
THIS IS ONE OF THOSE CASES WHERE INITIAL WAA SNOWS WILL LIKELY
SHOW UP ON THE RADAR FOR A COUPLE HOURS BEFORE IT ACTUALLY REACHES
THE GROUND...AT LEAST TO ANY LEVEL WHERE IT WILL START
ACCUMULATION. SO...EXPECT SNOW TO BEGIN BETWEEN 2 AND 4 AM IN NH
AND 3-6 AM IN MAINE. IT WILL PROBABLY BE LIGHT INITIALLY...BUT
WITHIN AN HOUR TWO WILL START TO SEE THAT GOOD FRONTOGENETICALLY
FORCING DEVELOP. UNFORTUNATELY...THE TIMING OF THE ARRIVAL OF
MODERATE TO HEAVY SNOW WILL BE JUST BEFORE OR DURING THE MORNING
COMMUTE. AS FOR TEMPS ITS ALREADY COLD OUT THERE...AND TEMPS WILL
FALL OFF SOME THIS EVENING WITH LOWS OCCURRING AROUND MIDNIGHT AND
TEMPS STEADY UNTIL PRECIP BEGINS...WHERE THEY COULD DIP A BIT
AGAIN DUE TO EVAP COOLING.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
AS THE SFC LOW DEEPENS TO OUR S TUE MORNING...SHOULD SEE THE MOD
TO HEAVY SNOW CONTINUE THRU ABOUT MID MORNING BEFORE WARM AIR
ALOFT BEGINS TO MOVE IN FROM THE SW. THE STRONG RIDGE TO OUR NE
WILL PROVIDE A DEEP LYR OF COLD AIR ABOVE THE SFC AND WE ARE LKLY
TO SEE A PERIOD OF SLEET ACROSS SRN NH AND SW ME MID MORNING TO
EARLY AFTERNOON...WHICH WILL EVENTUALLY SHIFT TO FZRA...OR RA IN A
FEW SPOTS THAT MAY CLIMB ABV FREEZING /BEST CHC WILL BE MERRIMACK
VLY S OF KCON AND SEACOAST NH...AS WELL AS COASTAL YORK COUNTY.
ALTHOUGH THE CHANGE TO FRZING RAIN IS LIKELY TO HOLD OFF UNTIL
AFTER THE HEAVIEST PRECIP HAS MOVES THRU...SO THE HIGHEST IM,PACT
WILL BE THE MOD TO HEAVY SNOW ON THE MORNING COMMUTE...ESPECIALLY
IN THE HIGH POPULATION AREAS OF SRN NH AND SW ME. FURTHER
INLAND...FROM THE LAKES REGION OF NH TO THE CAPITAL REGION OF
ME...ANY MIXING OF SLEET OF FZRA WILL HOLD OFF UNTIL
AFTERNOON...AND WILL LIKELY LAG BEHIND THE HEAVIEST PRECIP EVEN
LONGER THAN PLACES TO THE S. THE COASTAL FRONT WILL BE IN PLAY FOR
THIS SYSTEM BUT IS LIKELY TO REMAIN OFFSHORE FROM KPWM N AND
E...ALTHOUGH COULD SNEAK INTO RKD LATE. TEMPS WILL GENERALLY BE
IN THE 20S AWAY FROM THE COAST...AND MAY BE STUCK IN THE TEENS IN
THE FAR N ZONES.
PRECIP WINDS DOWN LATE AFTERNOON OR EARLY EVENING IN SRN NH AND SW
ME...AND WILL END BY AROUND MIDNIGHT IN THE FAR NE ZONES. SNOW
ACCUMS WILL RANGE FROM 3-6 INCHES IN SRN NH TO AS MUCH AS 8-12
INCHES IN THE MTNS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WEAK RIDGING DEVELOPS OVER THE AREA WED WHILE A WEAK BOUNDARY
REMAINS ACROSS THE MOUNTAINS. THIS WILL ALLOW SOME CLEARING OVER
MOST SOUTHERN AREAS WHILE CLOUDS AND EVEN A FEW SNOW SHOWERS WILL
PERSIST IN THE MOUNTAINS.
ON THU A LONG WAVE TROF OVER THE GREAT LAKES GRADUALLY GETS CARVED OUT
DUE TO AN UPSTREAM HIGH AMPLITUDE RIDGE THAT BUILDS ALONG
110W. WHAT THIS MEANS FURTHER DOWNSTREAM ACROSS OUR FORECAST AREA
IS MORE CLOUDS AND THE THREAT OF MOUNTAIN SNOW SHOWERS. THE TROF
REMAINS PROGRESSIVE AND RATHER BROAD AS IT MOVES ACROSS QUEBEC
AND NORTHERN NEW ENGLAND THEN FURTHER EAST INTO THE MARITIMES BY
THE WEEKEND. AN OVERALL COLD CYCLONIC FLOW REMAINS OVER NORTHERN
NEW ENGLAND OVER THE WEEKEND AND INTO EARLY NEXT WEEK WITH
LIMITED MOISTURE WITH A FEW CLIPPER SYSTEMS SO ONLY SCATTERED
SNOW SHOWERS MAY BE POSSIBLE MAINLY IN THE MOUNTAINS.
TEMPERATURES WILL START OFF SLIGHTLY ABOVE NORMAL FOR WED INTO
FRI. BUT ARCTIC AIR WHICH IS BUILDING OVER JAMES BAY WILL
GRADUALLY BE DRAWN SOUTH ON THE DEVELOPING NORTHWEST FLOW OVER
THE WEEKEND AND EARLY NEXT WEEK WITH NEAR OR BELOW NORMAL TEMPS
EXPECTED.
USED SUPERBLEND FOR THE MOST PART WITH POP TRENDS AND TEMPS. ALL BASED
ON THE ACCOMPANYING PATTERN.
&&
.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...VFR THRU THE POST-MIDNIGHT HOURS...BUT DROPPING TO
IFR IN SN DURING THE PRE-DAWN AND THRU SUNRISE AND CONTINUING
THRU MOST OF TUESDAY. GOOD CHC OF FZRA AND PL AT
KMHT/KCON/KPSM/KPWM DURING THE DAY TUE. FLIGHT RESTRICTIONS WILL
LINGER THRU MOST OF TUE NIGHT WITH SOME IMPROVEMENT POSSIBLE
TOWARD DAYBREAK.
LONG TERM...
CONDITIONS IMPROVING TO VFR MOST AREAS WED EXCEPT AT KHIE &
KLEB WHERE MVFR CIGS AND SCATTERED -SHSN EXPECTED THROUGH FRI.
&&
.MARINE...
SHORT TERM...HAVE ISSUED GALES FOR E-NE WINDS N OF A DEVELOPING
LOW PRESSURE SYSTEM ON TUES...WITH SCA IN THE BAYS. WINDS DIMINISH
TUE NIGHT.
LONG TERM...
SCA LIKELY FOR THE OUTER WATERS WED DUE TO SLOWLY SUBSIDING SEAS.
QUIET CONDITIONS THU. FRI AN INCREASING WNW FLOW DEVELOPS COMBINED
WITH ARCTIC AIR RIDING OVER THE WARMER WATERS WHICH WILL RESULT IN
ACCELERATION OF THE WINDS AND THUS SCA CONDITIONS FRI INTO SAT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 4 AM TUESDAY TO MIDNIGHT EST TUESDAY
NIGHT FOR MEZ007-008-012-013-019-020.
WINTER STORM WARNING FROM 6 AM TUESDAY TO 3 AM EST WEDNESDAY
FOR MEZ009-014-021-022.
WINTER WEATHER ADVISORY FROM 4 AM TUESDAY TO MIDNIGHT EST
TUESDAY NIGHT FOR MEZ018-023>028.
NH...WINTER STORM WARNING FROM 4 AM TUESDAY TO MIDNIGHT EST TUESDAY
NIGHT FOR NHZ001>006.
WINTER WEATHER ADVISORY UNTIL 7 PM EST TUESDAY FOR NHZ007>015.
MARINE...SMALL CRAFT ADVISORY FROM 5 AM TO 11 PM EST TUESDAY FOR ANZ151-
153.
GALE WARNING FROM 6 AM TO 8 PM EST TUESDAY FOR ANZ150-152-154.
&&
NEAR TERM...LEGROHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 325 PM EST MON DEC 28 2015 NHZ007>015-292030- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH- EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH NH- 325 PM EST MON DEC 28 2015 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 7 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ018-023>028-292030- INTERIOR YORK-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO- 325 PM EST MON DEC 28 2015 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO MIDNIGHT EST TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ007-008-012-013-019-020-NHZ001>006-292030- NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN- INTERIOR CUMBERLAND-ANDROSCOGGIN-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- 325 PM EST MON DEC 28 2015 ...WINTER STORM WARNING IN EFFECT FROM 4 AM TUESDAY TO MIDNIGHT EST TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ009-014-021-022-292030- CENTRAL SOMERSET-SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO- 325 PM EST MON DEC 28 2015 ...WINTER STORM WARNING IN EFFECT FROM 6 AM TUESDAY TO 3 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ151-153-292030- PENOBSCOT BAY-CASCO BAY- 325 PM EST MON DEC 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150-152-154-292030- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 325 PM EST MON DEC 28 2015 ...GALE WARNING IN EFFECT FROM 6 AM TO 8 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613316, 613317, 613318, 613319, 613320, 613321, 613322, 613323, 613324, 613325.